Alert archive / Montana / Winter Storm Watches in 2012
Winter Storm Watch 5, NWS Missoula, MT
NWS Missoula, MT issued this winter storm watch at Apr 4, 2012, 2:30 PM MDT for 4 counties in Montana. It took effect at Apr 6, 2012, 12:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 4, 2012, 2:30 PM MDT (20:30 UTC)
- In effect from
- Apr 6, 2012, 12:00 AM MDT
- Expired
- Apr 5, 2012, 4:07 AM MDT
- In force
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2919 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
956 WWUS45 KMSO 042030 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 230 PM MDT WED APR 4 2012 IDZ005>008-042130- /O.CAN.KMSO.WW.Y.0033.000000T0000Z-120405T0100Z/ NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 130 PM PDT WED APR 4 2012 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER WEATHER ADVISORY FOR THE CLEARWATER MOUNTAINS...OROFINO/GRANGEVILLE AND LOWER HELLS CANYON/SALMON RIVER REGIONS. $$ MTZ004-050600- /O.CON.KMSO.WW.Y.0033.000000T0000Z-120405T0600Z/ LOWER CLARK FORK REGION- 230 PM MDT WED APR 4 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR I-90 LOOKOUT PASS TO HAUGAN... A WINTER WEATHER ADVISORY FOR I-90 LOOKOUT PASS TO HAUGAN REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. * IMPACTS/TIMING: SNOW WILL ACCUMULATE OVER LOOKOUT PASS AND VICINITY THROUGH THIS EVENING. DIFFICULT DRIVING CONDITIONS ARE ANTICIPATED DURING THIS TIME WITH SNOW AND SLUSH ON THE ROADWAY. * SNOW ACCUMULATIONS: 3 TO 6 INCHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ MTZ007-050600- /O.NEW.KMSO.WS.A.0005.120406T0600Z-120407T1200Z/ BUTTE/BLACKFOOT REGION- 230 PM MDT WED APR 4 2012 ...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH LATE FRIDAY NIGHT... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH LATE FRIDAY NIGHT. * IMPACTS/TIMING: SNOW IS POSSIBLE TO BEGIN THURSDAY NIGHT AND CONTINUE THROUGH FRIDAY NIGHT. MODERATE TO HEAVY SNOW ACCUMULATIONS COULD CREATE SLICK ROADWAYS AND DIFFICULT TRAVEL CONDITIONS. * SNOW ACCUMULATIONS: 5 TO 9 INCHES FROM BUTTE TO DEERLODGE. MACDONALD AND HOMESTAKE PASSES 9 TO 14 INCHES. 10 TO 15 INCHES IN PHILIPSBURG AND GEORGETOWN LAKE. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...BLOWING SNOW...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
2 follow-up statements
518 WWUS45 KMSO 050153 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 753 PM MDT WED APR 4 2012 MTZ004-050300- /O.CAN.KMSO.WW.Y.0033.000000T0000Z-120405T0600Z/ LOWER CLARK FORK REGION- 753 PM MDT WED APR 4 2012 ...WINTER WEATHER ADVISORY IS CANCELLED... OCCASIONAL SNOW SHOWERS MAY IMPACT LOOKOUT PASS THIS EVENING AND DURING THE OVERNIGHT HOURS. HOWEVER ANY POTENTIAL FOR ACCUMULATION WILL BE BRIEF AND SHOULD RESULT IN MINIMAL IMPACTS TO TRAVEL. THUS THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER WEATHER ADVISORY. $$ MTZ007-051100- /O.CON.KMSO.WS.A.0005.120406T0600Z-120407T1200Z/ BUTTE/BLACKFOOT REGION- 753 PM MDT WED APR 4 2012 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH LATE FRIDAY NIGHT... * IMPACTS/TIMING: SNOW IS POSSIBLE TO BEGIN THURSDAY NIGHT AND CONTINUE THROUGH FRIDAY NIGHT. MODERATE TO HEAVY SNOW ACCUMULATIONS COULD CREATE SLICK ROADWAYS AND DIFFICULT TRAVEL CONDITIONS. * SNOW ACCUMULATIONS: 5 TO 9 INCHES FROM BUTTE TO DEER LODGE. MACDONALD AND HOMESTAKE PASSES 9 TO 14 INCHES. 10 TO 15 INCHES IN PHILIPSBURG AND GEORGETOWN LAKE. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...BLOWING SNOW...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
471
WWUS45 KMSO 051007
WSWMSO
URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
407 AM MDT THU APR 5 2012
IDZ010-052200-
/O.NEW.KMSO.WS.W.0006.120406T0600Z-120407T1200Z/
/O.NEW.KMSO.WW.Y.0034.120406T0600Z-120407T1200Z/
EASTERN LEMHI COUNTY-
407 AM MDT THU APR 5 2012
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
MDT SATURDAY FOR LOST TRAIL PASS...
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 AM MDT SATURDAY...
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR SNOW FOR LOST TRAIL PASS... WHICH IS IN EFFECT
FROM MIDNIGHT TONIGHT TO 6 AM MDT SATURDAY.
A WINTER WEATHER ADVISORY HAS ALSO BEEN ISSUED. THIS WINTER
WEATHER ADVISORY FOR SNOW IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6
AM MDT SATURDAY.
* IMPACTS/TIMING: ACCUMULATING SNOW AND BLOWING SNOW EARLY FRIDAY MORNING
THROUGH SATURDAY MORNING
* SNOW ACCUMULATIONS: 8 TO 14 INCHES OVER LOST TRAIL PASS.
3 TO 6 INCHES OVER GILMORE SUMMIT.
2 TO 4 INCHES IN THE VALLEYS.
* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 93 LOST
TRAIL PASS TO GIBBONSVILLE...GILMORE SUMMIT...HIGHWAY 28 SALMON
TO LEADORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
BLOWING SNOW...ARE EXPECTED OR OCCURRING. GUSTY WINDS ARE ALSO
POSSIBLE WHICH WILL FURTHER HAMPER TRAVEL.
A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW OR BLOWING
SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.
&&
$$
MTZ007-052200-
/O.UPG.KMSO.WS.A.0005.120406T0600Z-120407T1200Z/
/O.NEW.KMSO.WS.W.0006.120406T0600Z-120407T1200Z/
BUTTE/BLACKFOOT REGION-
407 AM MDT THU APR 5 2012
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
MDT SATURDAY...
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM
MIDNIGHT TONIGHT TO 6 AM MDT SATURDAY. THE WINTER STORM WATCH IS
NO LONGER IN EFFECT.
* SNOW ACCUMULATIONS: 5 TO 9 INCHES FROM BUTTE TO DEER LODGE.
MACDONALD AND HOMESTAKE PASSES 9 TO 14 INCHES. 10 TO 15 INCHES IN
PHILIPSBURG AND GEORGETOWN LAKE.
* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY
12 GARRISON TO ELLISTON...MACDONALD PASS...I-90 FROM DRUMMOND TO BUTTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
BLOWING SNOW...OR ICE ACCUMULATIONS ARE EXPECTED OR OCCURRING.
STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY
HAZARDOUS OR IMPOSSIBLE.
&&
$$What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at Apr 4, 5:35 AM MDT, 8 hours 55 minutes earlier.
Area forecast discussion, Apr 4, 5:35 AM MDT, 8 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
535 AM MDT WED APR 4 2012
...GUSTY WINDS ACROSS THE NORTHERN ROCKIES THIS AFTERNOON...
.DISCUSSION...A SIGNIFCANT CHANGE IN THE WEATHER PATTERN WILL
OCCUR TODAY. A STRONG COLD FRONT WILL PUSH THROUGH THE REGION THIS
AFTERNOON. AHEAD OF THE FRONTAL PASSAGE IN SOUTHWEST AND WEST
CENTRAL MONTANA THE ATMOSPHERE WILL BE UNSTABLE ENOUGH TO BRING A
POTENTIAL FOR A FEW THUNDERSTORMS. MOISTURE ASSOCIATED WITH THE
UPPER LOW WILL IMPACT THE REGION THIS MORNING THROUGH MID
AFTERNOON THEN VERY STRONG PRESSURE GRADIENTS ASSOCIATED WITH THE
COLD FRONTAL PASSAGE WILL OCCUR BY MID AFTERNOON THROUGH EARLY
EVENING. TEMPERATURES WILL COOL SHARP AND QUICK BEHIND THE FRONT.
2 MAJOR IMPACTS ASSOCIATED WITH THIS FRONT:
SNOW IN CENTRAL IDAHO AND THE MOUNTAINS OF NORTHWEST MONTANA...
GRANGEVILLE...WHITEBIRD GRADE...LOOKOUT PASS...LOLO PASS...MARIAS
PASS WITH 2-4 INCHES OF WET SNOW.
STRONG GUSTY SOUTHWEST TO WEST WINDS ESPECIALLY IMPACTING...
MISSOULA AND BITTERROOT VALLEYS...FLATHEAD LAKE...I-90 FROM
GARRISON JUNCTION TO BUTTE...LEMHI COUNTY.
THURSDAY AND FRIDAY...A LARGE UPPER LOW WILL LINGER OVER THE
REGION AND PRODUCE SCATTERED TO WIDESPREAD SHOWERS ESPECIALLY IN
THE AFTERNOONS.
WEEKEND AND EARLY NEXT WEEK...THE TRANSITION FROM COOL AND SHOWERY
TO DRIER AND WARMER THAN NORMAL CONDITIONS WILL OCCUR. A LARGE
UPPER LEVEL RIDGE WILL ENCOMPASS MUCH OF THE NORTHWEST BY SUNDAY
WITH MORE SUNSHINE AND A RETURN TO HIGH TEMPERATURES IN THE UPPER
50S TO MID 60S.
&&
.AVIATION...A STRONG COLD FRONT WILL PUSH THROUGH THE NORTHERN ROCKIES
THIS AFTERNOON. WIDESPREAD PRECIPITATION AND MOUNTAIN OBSCURATIONS
WILL MOVE INTO CENTRAL IDAHO AND NORTHWEST MONTANA THIS MORNING
THEN ACROSS THE REST OF WEST CENTRAL MONTANA THIS AFTERNOON.
WEST CENTRAL MONTANA AND LEMHI COUNTY WILL EXPERIENCE STRONG
SOUTHERLY WINDS AHEAD OF THE FRONT. WINDS WILL QUICKLY SHIFT TO
THE WEST AT ALL TERMINALS AS THE COLD FRONT PASSES THROUGH THE
REGION BETWEEN 04/1800Z AND 04/2300Z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY FROM 9 AM THIS MORNING TO 3 PM MDT THIS
AFTERNOON MISSOULA/BITTERROOT VALLEYS.
LAKE WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING
FLATHEAD/MISSION VALLEYS.
WIND ADVISORY FROM 10 AM THIS MORNING TO 5 PM MDT THIS AFTERNOON
BUTTE/BLACKFOOT REGION.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR I-90
LOOKOUT PASS TO HAUGAN.
ID...WINTER WEATHER ADVISORY UNTIL 2 PM PDT THIS AFTERNOON ABOVE 2500
FEET FOR THE LOWER HELLS CANYON/SALMON RIVER REGION...
NORTHERN CLEARWATER MOUNTAINS...OROFINO/GRANGEVILLE
REGION...SOUTHERN CLEARWATER MOUNTAINS.
WIND ADVISORY FROM 10 AM THIS MORNING TO 5 PM MDT THIS AFTERNOON
EASTERN LEMHI COUNTY.
&&
SHORT TERM...RPN
LONG TERM....RPN
AVIATION...RPNThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 4:43 AM MDT | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 15 hr |
| Apr 4, 9:22 AM MDT | Wind Advisory | MSO | Deer Lodge, Granite, Missoula, Powell, Ravalli, Silver Bow | 11 hr |
Nearby
Winter Storm Watches in Montana, 2012Every winter storm watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.